Main Forums > Someone I Care About Has HIV

Close friend diagnosed with hiv and starting treatment

(1/2) > >>

Hellrazed:
My friend was recently diagnosed with hiv as he was extremely sick. They found out infection in his esophagus and then mild pcr. His initial cd4 count was extremely low 18 if I recollect and wbc was around 2k. The doctor wanted to treat the other conditions before.starting hiv treatment. Now that he has completed the antibiotic course and  is feeling ok apart from occasional fever at times the doctor wants to start with the hiv treatment.

We asked if it was ok to get the cd4 count before that but were told it was not necessary.Since his initial cd4 count was very less and I read somewhere that starting aart at such low cd4 count is very risky do you suggest we should push for cd4 test. His WBC count has again gone back to the normal  of 8k

Ptrk3:
Listen to your friend's health-care advisers:  they are correct.

Beginning a suitable HIV antiretroviral regimen will bring down his (HIV) viral load, which will, in turn, allow his CD4-count to improve.

At this point, the viral load is important to know, in order that the effectiveness of the antiretroviral regimen can be determined.  So, your friend should ask his healthcare provider about his viral load.

After several weeks on the antiretroviral regimen, it is likely that a viral load and CD4-count will then be taken to see what improvement has been made (a lower viral load and a higher CD4 count).

Your friend's short term goal is to achieve an undetectable viral load.

Hellrazed:
Thanks his viral load was in i guess 3.5million when checked with cd4 a few weeks back. He has been prescribed Lamivudine 300 Mg-Tenofovir Disoproxil and have been advised to go to emergency incase of any side effects. How common are the side effects and what would the alternative treatment be in case the new med doesnt work well.

harleymc:
Hi glad that your friend has a diagnosis and that is under appropriate care. And I'm glad your friend has a good friend watching out for him.  Good friends are worth their weight in gold.

Sometimes, but only sometimes, there can be an inflammatory response when starting treatment with low cd4 counts.

There are a lot of people on this forum who have started ART when their cd4 counts are low. My count was 10, didn't have any issues once I had started.

Hugs to you and your mate

Ptrk3:
Hellrazed:  side effects are rare, so the odds are that your friend will not have them. 

Additionally, many of the few who have side effects find that the side effects do not last long.

If he does have side effects that last, no worries:  these days, there are many options for alternative antiretroviral regimens.

Again, short-term focus will be on reducing the viral load.  With adherence to an effective antiretroviral regimen, your friend can expect that his viral load will reduce quickly and drastically.  His achieving an undetectable viral load is the goal and could be achieved within months.

 

Navigation

[0] Message Index

[#] Next page

Go to full version